Clinical Review: Paracetamol in fever in critically ill patients – an update

Chiumello, D. et al. Journal of Critical Care. Published online: November 4, 2016

medications-257344_960_720

Fever, that is arbitrary defined as an increase in body temperature above 38.3 °C, can affect up to 90% of patients admitted in intensive care unit. Induction of fever is mediated by the release of pyrogenic cytokines (tumor necrosis factor alfa, interleukin-1, interleukin-6 and interferons). Fever is associated with increased length of stay in intensive care unit and with a worse outcome in some subgroups of patients (mainly neurocritically ill patients).

Although fever can increase oxygen consumption in unstable patients on the contrary can activate physiologic systems that are involved in pathogens clearance. Treatments to reduce fever include the use of antipyretics. Thus the reduction of fever might reduce the ability to develop an efficient host response. This balance, between harms and benefits, has to be taken into account every time we decide to treat or not to treat fever in a given patient.

Treatments to reduce fever include the use of antipyretics. Among the antipyretics Paracetamol is one of the most common used. Paracetamol is a synthetic, nonopioid, centrally acting analgesic and antipyretic drug. Its antipyretic effect occurres because it inhibits cyclooxygenase-3 and the prostaglandin synthesis, within the central nervous system, resetting the hypothalamic heat-regulation center. In this clinical review we will summarize the use of Paracetamol as antipyretic in critically ill patients (sepsis, trauma, neurological and medical).

Read the abstract here

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s